FDA Officials Warn About Compounding Risk
According to an "FDA in Brief" report, officials with the FDA received an adverse event report on August 14, 2017, from a physician concerning a patient who was diagnosed postoperatively with bilateral hemorrhagic occlusive retinal vasculitis (HORV).
Officials with the FDA have issued a compounding risk alert concerning an adverse event associated with compounded triamcinolone, moxifloxacin, and vancomycin (TMV) for intraocular injection.
According to an "FDA in Brief" report, officials with the FDA received an adverse event report on August 14, 2017, from a physician concerning a patient who was diagnosed postoperatively with bilateral hemorrhagic occlusive retinal vasculitis (HORV). On Sept. 28, 2017, the agency approved a supplemental new drug application that adds a subsection about HORV to the WARNINGS section of the prescribing information in the labeling of the FDA approved Vancomycin Injection, USP.
“Last week, the FDA approved the addition of a severe vision loss warning in the FDA-approved labels of injectable vancomycin, but since labels for compounded drugs are not reviewed or approved by the FDA, this warning will not necessarily be included in the labels of compounded drugs with vancomycin for injection," Janet Woodcock, MD, director of the FDA’s Center for Drug Evaluation and Research said in a statement. "Therefore, health care providers administering eye injections of compounded drugs containing vancomycin for prophylaxis may not be immediately aware of this potentially blinding postoperative complication associated with its use. The FDA intends to use compounding risk alerts to communicate safety issues linked to compounded drugs to health care providers to help inform decisions about the medications they administer.”
This is the third emerging safety issue that the FDA has reported using a Compounding Risk Alert. The FDA encourages health care professionals and consumers to report adverse events or quality problems experienced with the use of drug and biologic products to the FDA’s MedWatch Adverse Event Reporting program at www.fda.gov/medwatch/report.htm; or